April 25, 2016
Diabetes Ketoacidosis with SGLT2 Inhibitors
The European Medicines Agency (EMA) is alerting doctors and other healthcare professionals to the possibility of atypical cases of diabetic ketoacidosis (DKA) associated with use of sodium-glucose cotransporter-2 (SGLT2) inhibitors, a relatively new class of oral medications used to treat type 2 diabetes and some type 1 diabetes patients. The announcement follows a review, conducted by the EMA's Pharmacovigilance Risk Assessment Committee (PRAC), and aims to help minimize the risk of DKA associated with the use of this class of drugs.
The issue initially came to light in May 2015, when the US Food and Drug Administration issued a notice on the basis of 20 cases of DKA associated with SGLT2 inhibitors reported to the agency's adverse-event reporting system. A month later, the EMA initiated its review and identified 101 cases worldwide associated with type 2 diabetes.
Diabetic ketoacidosis is a serious complication of diabetes caused by low insulin levels. The issue is of considerable concern because ketoacidosis is not typically observed in patients with type 2 diabetes. "Rare cases of this condition, including life-threatening ones, have occurred in patients taking SGLT2 inhibitors for type 2 diabetes, and a number of these cases have been atypical, with patients not having blood sugar levels as high as expected," states EMA.
Patients with type 1 diabetes who have DKA typically have very high glucose levels.
An atypical presentation of DKA can delay diagnosis and treatment, so doctors and others treating diabetes patients should therefore consider the possibility of ketoacidosis in those taking SGLT2 inhibitors who have symptoms consistent with the condition, even if blood glucose levels are not high, the EMA adds.
And "patients taking any of these medicines should be aware of the symptoms of DKA, including rapid weight loss, nausea or vomiting, abdominal pain, excessive thirst, fast and deep breathing, confusion, unusual sleepiness or tiredness, a sweet smell to the breath, a sweet or metallic taste in the mouth, or a different odor to urine or sweat."
If they have any of these symptoms, patients should contact a healthcare professional. If DKA is suspected or confirmed, treatment with the SGLT2 inhibitor should be stopped immediately, and should not be restarted unless another cause for the ketoacidosis is identified and resolved.
For their part, when considering SGLT2 therapy, EMA says, “medical perscribers should exercise caution in patients with risk factors for ketoacidosis and inform patients of the risk factors.”
These include low reserve of insulin-secreting cells, conditions that restrict food intake or can lead to severe dehydration, a sudden reduction in insulin, or an increased requirement for insulin due to illness, surgery, or alcohol abuse.
In addition, the PRAC recommends temporarily stopping SGLT2-inhibitor treatment in patients in the hospital for major surgical procedures or due to serious illness.
European Medicines Agency, Published February 12, 2016. This can be read here.